Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 78, NWS Cleveland, OH

September 9, 2021

NWS Cleveland, OH issued this special marine warning at Sep 9, 2021, 3:46 PM EDT. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2021, 3:46 PM EDT (19:46 UTC)
Expired
Sep 9, 2021, 5:15 PM EDT
In force
89 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Cleveland radar (KCLE), 35 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WHUS51 KCLE 091946
SMWCLE
LEZ145>147-165>167-092115-
/O.NEW.KCLE.MA.W.0078.210909T1946Z-210909T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
346 PM EDT Thu Sep 9 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore and Open waters from Vermilion OH to Geneva-on-the-lake
  OH...

* Until 515 PM EDT.

* At 346 PM EDT, showers capable of producing waterspouts were 
  located along a line extending from 28 nm northeast of Kelleys 
  Island to 21 nm north of Avon Point to 19 nm northwest of 
  Willowick to 16 nm northwest of Fairport Harbor, moving southeast 
  at 20 knots.

  HAZARD...Waterspouts.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas.

* Locations impacted include...
  Willowick, Avon Point, Fairport Harbor, Geneva-On-The-Lake and
  Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4149 8209 4177 8219 4221 8123 4186 8096
      4172 8132 4152 8161 4147 8180
TIME...MOT...LOC 1946Z 320DEG 18KT 4199 8234 4187 8198 4186 8179 4199
8144

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...<34KTS

$$
1 follow-up statement
346 
FZUS71 KCLE 092112
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
512 PM EDT Thu Sep 9 2021

LEZ145>147-165>167-092120-
/O.EXP.KCLE.MA.W.0078.000000T0000Z-210909T2115Z/
512 PM EDT Thu Sep 9 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 515 PM EDT...

The affected areas were... 
Nearshore and Open waters from Vermilion OH to Geneva-on-the-lake
OH...

The showers have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4149 8209 4177 8219 4221 8123 4186 8096
      4172 8132 4152 8161 4147 8180
TIME...MOT...LOC 2110Z 320DEG 18KT 4169 8200 4157 8164 4156 8145 4168
8110

$$

Saunders

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Sep 9, 2:21 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 9, 2:21 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
221 PM EDT Thu Sep 9 2021

.SYNOPSIS...
A trough lingers over the eastern Great Lakes through tonight as a
ridge begins to build east from the Great Plains. The ridge expands
eastward over the Great Lakes on Friday. Thereafter, the ridge
continues to affect our region through at least Saturday as the core
of the ridge settles southeastward toward Virginia.

&&

.NEAR TERM /THROUGH FRIDAY/...
No changes needed with this update outside of refining PoPs
based on latest radar trends and adjusting hourly temps/dew
points based on current observations. Rain chances increase
this afternoon as a trough pivots into the forecast area and
can't rule out small hail and isolated rumbles of thunder due
to cold air aloft.

Original Discussion...
Cyclonic westerly flow aloft today becomes northwesterly over
our CWA tonight as a longwave trough axis shifts from the Great
Lakes and Middle OH Valley this morning toward the Upper Saint
Lawrence River Valley and Mid- Atlantic states by daybreak
Friday. Simultaneously, multiple shortwave disturbances embedded
in the trough affect our region. At the surface, a trough
lingers over the eastern Great Lakes and our CWA as a surface
ridge attempts to build eastward from the Great Plains.
Reinforcing cold fronts are embedded in this trough. The first
front appears to have stalled just inland from the southern
shore of Lake Erie this morning. Apparently cold air drainage
from the relatively-higher terrain inland from the lake is
counteracting the northwesterly surface flow behind the front.
Expect this front to sweep quickly southeast across our CWA
later this morning once daytime heating commences after sunrise
and the cold air drainage ends. Given lake-enhanced convection
failed to form along this front prior to the front stalling just
inland, odds now favor this first frontal passage being a dry
one.

The second front should sweep southeast early this afternoon
through evening. Isolated to scattered showers and thunderstorms
should accompany this second frontal passage as it encounters
sizable lake-induced instability over Lake Erie and a
sufficiently-unstable atmosphere over land due to a combination
of daytime heating/boundary layer destabilization and colder air
aloft, which should yield appreciable surface-based CAPE
through early evening. Late afternoon highs should range from
the upper 60's in interior northwest PA to the mid 70's in
northwest OH. Of note, mainly clear skies this morning should
become partly to mostly cloudy this afternoon due to the
aforementioned boundary layer destabilization and colder air
aloft allowing thermals to easily reach their CCL's.

Overnight tonight, fair weather is expected for most of the CWA.
However, a well-aligned, colder, and moist northwesterly low-level
flow behind the second cold front should allow isolated lake-
effect showers and thunderstorms to target northeast OH and
northwest PA. This lake-effect precip should be most-persistent
across far-northeast OH and northwest PA, where an upstream
moisture connection to Lake Huron should eventually develop and
further- enhance the strong lake- induced CAPE. Overnight lows
should mainly reach the 50's, but lower 60's are expected along
the immediate shore of ~74F Lake Erie.

On Friday, a shortwave ridge begins to build from the Upper Midwest
and western Great Lakes as the longwave trough shifts farther east.
At the surface, the aforementioned ridge begins to build eastward in
earnest over our region. Fair weather is expected for most of our
region. However, northwesterly flow-related lake-effect rain showers
and thunderstorms in far-northeast OH and northwest PA should end by
early afternoon as lake-induced CAPE wanes via low-level dry air
advection and a lowering subsidence inversion. Highs should range
from the upper 60's in interior northwest PA to the upper 70's in
northwest OH.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Warm advective pattern in southwesterly/return flow heading into the
weekend as a four corners upper ridge flattens out and spreads
eastward into the lower Mississippi Valley. Warm frontal passage
with modest but existing isentropic lift at 305K suggests the
potential for an isolated shower. Thermodynamic profiles do not
suggest much fanfare with a couple of different low/mid level warm
layers, making instability very hard to come by. Eventually, the
frontal boundary with waves of low pressure riding along it will
settle into the lower Great Lakes. The convergence continues to make
it tough to leave POPs out of the short term forecast period, but
the better air is further north of the CWA. In the end, expecting
and overall warm up with the ridging aloft to the south.
Temperatures end up pushing mid to upper 80s in the western two
thirds of the CWA.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The low pressure center further to the west partially responsible
for the lingering boundary from the short term will actually get a
nudge from a broad upper trough axis moving from the central plains
into the Great Lakes region. This will lift the surface boundary
over Lake Erie back north on Tuesday, and then back into a west to
east orientation where it originated heading into the end of the
week. Given the characteristics of the upper low moving into the
region, this should help get vertical profiles into a more favorable
convective environment mid week, and with the boundary settling in,
some increases to the POPs in the extended. There is likely to be a
diurnal influence in this mix as well. Temperatures may cool off for
the CWA if that front pushes south far enough to allow for the
cooler airmass to the north to settle in, bringing upper 70s
back.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Lake effect cloud cover will provide a scattered to broken mid-
level cloud deck through at least the first half of the forecast
period, but in general VFR conditions should prevail. Although
there's still uncertainty in how low ceilings will be, the best
chance of any non-VFR ceilings will be within showers at
KCLE/KYNG/KERI this afternoon into this evening. Can't rule out
a few rumbles of thunder, although confidence is too low to
include in the TAF at this time. Ceilings should begin to
scatter out/lift as moisture decreases late tonight into early
Friday morning.

Northwesterly winds at 10 to 15 knots with occasional gusts to
20 knots are expected through late this evening, before
decreasing below 10 knots all all terminals except KERI, which
will likely stay at 10 to 15 knots through the overnight period.

Outlook...Non-VFR possible with isolated showers/thunderstorms
Sunday afternoon through Tuesday.

&&

.MARINE...
Northwest winds will hold steady as the cold front that
passed continues a track off the New England/mid Atlantic coasts.
Likely no appreciable changes to these winds until around Friday
where they become variable and then more southwesterly for Friday
night. Pressure gradient ramps up again in return flow for Saturday.
Waves stay up in the northwesterly flow through Friday but below
SCA criteria, finally becoming less than two feet in the variable
wind directions prior to the warm front for Saturday. Once the
southwest flow kicks in again Saturday, getting any distance away
from land or into areas not sheltered from a SW fetch will see the
chop kick up fairly quickly. Waterspouts remain a potential through
early Friday
afternoon.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka/Maines
SHORT TERM...26
LONG TERM...26
AVIATION...Maines
MARINE...26
Hazardous weather outlook, Sep 9, 4:31 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
431 AM EDT Thu Sep 9 2021

LEZ061-142>149-162>169-100845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
431 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Waterspouts are possible through tonight, especially east of the Lake
Erie Islands.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Waterspouts are possible Friday morning, especially east of the Lake
Erie Islands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-089-PAZ001-100845-
Lake-Ashtabula Lakeshore-Northern Erie-
431 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

There is a moderate risk for rip currents along the Lake Erie shore
later today into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>011-013-014-017>023-027>033-036>038-047-PAZ002-003-100845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Southern Erie-
431 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:33 PM EDTSpecial Marine WarningCLE40 min
Sep 9, 6:11 PM EDTSpecial Weather StatementCLELorain34 min

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.